Heavy Snow, East Slopes of the Central Cascades
- When
- March 8, 5:00 PM PST to March 9, 3:00 AM PST
- Where
- East Slopes of the Central Cascades forecast zone
- Reported by
- TRAINED SPOTTER
5 inches near Appleton.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Spotters measured 10 inches 9NW of Roslyn, 9 inches 8N Ronald, 6-8 inches at Trout Lake, and 7.5 inches near Appleton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 8, 4:10 PM PST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
410 PM PST WED MAR 8 2006
UPDATED FOR AVIATION DISCUSSION
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...NEXT STORM APPEARS TO
BE ON TRACK. PRECIP HAS INCREASED ALONG THE EAST SLOPES OF THE
CASCADES...ALONG BLUE MOUNTAIN FOOTHILLS AND OVER THE BLUE
MOUNTAINS. SNOW LEVELS AT THE MOMENT RANGE FROM NEAR 2500 FEET OVER
THE WASHINGTON CASCADE EAST SLOPES TO NEAR 4000 FEET IN CENTRAL
OREGON. EXPECT SNOW LEVELS TO STAY AS THEY ARE THROUGH SUNSET BUT
SHOULD BEGIN TO FALL...ESPECIALLY NEAR THE CASCADES AS THE SYSTEM/S
COLD FRONT WILL PASS THROUGH EARLY IN THE EVENING. WILL HOLD CURRENT
WARNINGS AND ADVISORIES AS THEY ARE...THOUGH HAVE SHORTENED TOTAL
RUNNING TIME BY A FEW HOURS THURSDAY MORNING. WILL ALSO ADD SNOW
ADVISORIES TO DESCHUTES COUNTY AND THE GRANDE RONDE VALLEY FOR
TONIGHT. THERE IS A GOOD AREA OF DARKENING NORTH OF THE JET AXIS
OVER THE EASTERN PACIFIC. ISENTROPIC ANALYSIS SHOWS THAT MOST OF
THIS SUBSIDENCE SHOULD BE ABOVE 700MB. STILL 850MB WINDS PROGD TO BE
40 TO 45 KNOTS OVER THE AREA TONIGHT. THUS COULD SEE WINDS REACH AT
LEAST INTO THE 30-40 MPH RANGE WITH HIGH GUSTS DURING AND AFTER THE
FRONTAL PASSAGE. THESE WINDS WILL MOSTLY AFFECT THE COLUMBIA
BASIN...THE BLUE MOUNTAIN FOOTHILLS AND NORTH-CENTRAL OREGON. THUS
WILL ISSUE A WIND ADVISORY FOR THESE ZONES. THIS SYSTEM WILL MOVE
EAST OUT OF THE AREA LATER TONIGHT WITH WINDS AND PRECIP CHANCES
GRADUALLY WINDING DOWN. THE REGION WILL BE UNDER A COOL UPPER LEVEL
TROUGH FOR THE REMAINDER OF THIS FORECAST PERIOD. THUS SHOULD SEE
ISOLATED TO SCATTERED SHOWERS...QUITE LIKELY WITH DIURNAL MINIMUMS
AND MAXIMUMS. 90
.LONG TERM...SATURDAY TO WEDNESDAY...MODELS ARE GOOD AGREEMENT IN
HAVING THE AREA UNDER AN UPPER LEVEL TROUGH SATURDAY THROUGH SUNDAY
NIGHT. THIS WILL KEEP THE AREA UNDER GENERALLY SOUTHERLY FLOW ALOFT
AND GIVE US A CHANCE OF RAIN AND MOUNTAIN SNOW SATURDAY...TAPERING
OFF TO A SLIGHT CHANCE BY SUNDAY AND SUNDAY NIGHT. ON MONDAY A DRY
DAY IS ON TAP AS A RIDGE WILL BUILD UP OVER THE AREA IN ADVANCE OF
AN UPPER LEVEL LOW WITH AN ASSOCIATED FRONT ARRIVING ON TUESDAY.
TUESDAY AND WEDNESDAY WILL SEE THE APPROACHING LOW MERGE WITH A
CANADIAN TROUGH CREEPING IN FROM THE NORTHEAST TO FORM ANOTHER BROAD
TROUGH OVER THE PACIFIC NORTHWEST. THIS WILL CREATE A CHANCE OF RAIN
AND SNOW SHOWERS TUESDAY THROUGH WEDNESDAY. TEMPERATURES LOOK TO BE
GENERALLY NEAR NORMAL IN THE NORTH AND SEVERAL DEGREES BELOW NORMAL
IN THE SOUTH. 83
&&
.AVIATION...MVFR AND LOW VFR CONDITIONS WILL BE PREVALENT TONIGHT AS
A COLD FRONT PASSES THROUGH THE AREA WITH PRECIPITATION AND LOW
CEILINGS. WITH THE MORE INTENSE SHOWERS CONDITIONS COULD REACH IFR
FOR A BRIEF PERIOD. CONDITIONS WILL IMPROVE TO VFR BY TOMORROW
MORNING AS THE FRONT MOVES EASTWARD OUT OF THE AREA AND
PRECIPITATION TAPERS OFF. STRONG PRESSURE GRADIENTS WILL CREATE
SURFACE WINDS OF 20 TO 30 KTS WITH GUSTS TO 40 KTS AT KPDT...KALW
AND KPSC TONIGHT AND TOMORROW MORNING. OTHER TAF LOCATIONS WILL SEE
GUSTS TO 30 KTS AT TIMES. 83
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 31 45 29 45 / 70 30 20 30
ALW 34 46 32 46 / 70 30 20 30
PSC 32 52 27 50 / 60 20 20 20
YKM 26 49 24 47 / 60 20 20 20
HRI 32 50 26 49 / 60 20 20 20
ELN 25 45 23 44 / 60 30 20 30
RDM 22 40 20 38 / 60 30 30 40
LGD 27 38 24 39 / 60 40 30 30
5J0 26 40 23 39 / 60 40 30 30
DLS 33 49 30 48 / 60 30 20 40
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ503-ORZ506.
WIND ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ042-ORZ044-ORZ501-
ORZ504.
HEAVY SNOW WARNING UNTIL 6 AM PST THURSDAY FOR ORZ502.
SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ049.
SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ505.
SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ043.
WA...WIND ADVISORY UNTIL 4 AM PST THURSDAY FOR WAZ028-WAZ029.
HEAVY SNOW WARNING UNTIL 6 AM PST THURSDAY FOR WAZ030.
WINTER STORM WARNING UNTIL 4 AM PST THURSDAY FOR WAZ501.
SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR WAZ502.
&&
TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/83/83HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
315 PM PST WED MAR 8 2006
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-091300-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
315 PM PST WED MAR 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE... TONIGHT.
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, CENTRAL OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN
DAY HIGHLANDS
STRONG WIND
LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES
SNOW...HEAVY AT TIMES...WILL CONTINUE TONIGHT BEFORE TAPERING OFF
THURSDAY MORNING. UP TO A FOOT OF SNOW IS EXPECTED OVER THE EAST
SLOPES OF THE WASHINGTON CASCADES...6 TO 12 INCHES IN THE BLUE
MOUNTAINS AND 2 TO 5 INCHES FOR SEVERAL OTHER AREAS (SEE LIST
ABOVE). BLOWING SNOW WILL ALSO OCCUR LOCALLY. PLEASE REVIEW THE
PRODUCT PDXWSWPDT (WWUS46 KPDT) FOR ADDITIONAL INFORMATION. IN
ADDITION...STRONG WIND WILL OCCUR DURING AND AFTER A COLD FRONT
PASSAGE THIS EVENING IN NORTH CENTRAL OREGON...THE COLUMBIA BASIN
AND SURROUNDING FOOTHILLS...SEE WIND ADVISORY PRODUCT PDXNPWPDT
(WWUS76 KPDT) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN UNSETTLED WEATHER PATTERN IS EXPECTED TO PERSIST ACROSS THE TWO
STATE AREA FOR THE REMAINDER OF THE WEEK...INTO THE WEEKEND...AND
CONTINUING INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TONIGHT ACROSS THE EAST
SLOPES OF THE WASHINGTON CASCADES...BLUE MOUNTAINS...JOHN DAY BASIN
AND HIGHLANDS FOR SNOW.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495031, 5495032.